Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Can recent possible HIV exposure lead to increased levels in liver blood test and anemia?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
Can recent (3 mos) possible HIV exposure lead to increased levels in a liver blood test and anemia?
Posted Wed, 23 Oct 2013 in HIV and AIDS
Answered by Dr. Michelle Gibson James 35 minutes later
Brief Answer:
HIV causes hepatitis and anemia of chronic disease

Detailed Answer:
HI, thanks for using healthcare magic

HIV and AIDS can affect different systems of the body but this usually occurs in more advanced stage of the disease and not usually after an acute exposure, though persons can react differently to infection.

It can affect the liver by causing viral hepatitis and non alcoholic liver disease.

Both of these conditions can result in increased in liver enzymes when the blood test is done.

In term of anemia- there is a type of anemia called anemia of chronic disease which is seen in persons with long term illness such as HIV infection. This would occur after the illness has been present for a while- at least a few weeks to months.

When a full blood count shows anemia , a doctor can look at the other aspects of the blood count to determine the probable causes and what further tests need to be done.

There are blood tests that can conclusively determine if you are HIV positive. These tests have a window period. This is the time it takes for a test to be able to accurately state whether a condition is present.

The window period for the PCR dna or rna test has a window period of 2 to 3 weeks and the ELISA test has a window period of 3 to 6 months.

If you can do the PCR 2 to 3 weeks after your last exposure , it would determine if you are HIV positive.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor